Evaluating the Patient with Reported Gadolinium-Associated Illness
Department of Emergency Medicine
Diagnosis | Emergency Medicine | Inorganic Chemicals | Medical Toxicology | Pathological Conditions, Signs and Symptoms
INTRODUCTION: Gadolinium-based contrast agents (GBCAs) have been increasingly used in clinical practice since their introduction in the 1980s. Recently, increased public attention has been given to patients who report new symptoms following GBCA exposure. This review details the current knowledge surrounding GBCAs, with a focus on the known and proposed disease states that may be associated with GBCAs. Recommendations for the appropriate clinical workup of a patient suspected of having symptoms attributable to gadolinium exposure are included.
DISCUSSION: GBCAs are known to precipitate the disease state nephrogenic systemic fibrosis (NSF), a syndrome characterized by skin thickening in patients with preexisting renal disease. An additional syndrome, termed gadolinium deposition disease, has been proposed to describe patients with normal renal function who develop an array of symptoms following GBCA exposure. While there is a potential physiologic basis for the development of this condition, there is no conclusive evidence to support a causal relationship between GBCA administration and the reported symptoms yet. Clinical evaluation revolves around focused history-taking and physical examination, given the absence of a reliable link between patient symptoms and measured gadolinium levels. There are no recommended treatments for suspected gadolinium deposition disease. Chelation therapy, which is not approved for this indication, carries undue risk without documented efficacy.
CONCLUSIONS: The extent to which GBCAs contribute to clinically relevant adverse effects remains an important and evolving field of study. NSF remains the only proven disease state associated with GBCA exposure. Additional data are required to evaluate whether other symptoms should be attributed to GBCAs.
Gadolinium, Gadolinium deposition disease, Gadolinium-based contrast, Magnetic resonance imaging, Nephrogenic systemic fibrosis
DOI of Published Version
J Med Toxicol. 2018 Nov 29. doi: 10.1007/s13181-018-0689-x. [Epub ahead of print] Link to article on publisher's site
Journal of medical toxicology : official journal of the American College of Medical Toxicology
Lyapustina T, Goldfine C, Rhyee SH, Babu KM, Griswold MK. (2018). Evaluating the Patient with Reported Gadolinium-Associated Illness. Emergency Medicine Publications and Presentations. https://doi.org/10.1007/s13181-018-0689-x. Retrieved from https://escholarship.umassmed.edu/emed_pp/164